Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 273, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 31, 2018, 4:55 AM CDT for 4 counties in Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2018, 4:55 AM CDT (09:55 UTC)
- Expired
- Aug 31, 2018, 5:34 AM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1460 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
354
WUUS53 KDMX 310955
SVRDMX
IAC001-049-077-121-311100-
/O.NEW.KDMX.SV.W.0273.180831T0955Z-180831T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
455 AM CDT FRI AUG 31 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Madison County in south central Iowa...
Southeastern Guthrie County in west central Iowa...
Eastern Adair County in southwestern Iowa...
Dallas County in central Iowa...
* Until 600 AM CDT.
* At 455 AM CDT, severe thunderstorms were located along a line
extending from near Panora to 7 miles east of Greenfield, moving
northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Winterset, Adel, Stuart, Dallas Center, Earlham, Panora, De Soto,
Van Meter, Lake Panorama, Redfield, Dexter, Diamondhead Lake,
Minburn, Linden, Badger Creek State Park and Winterset-Madison
County Airport.
This includes Interstate 80 between mile markers 91 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4170 9439 4186 9395 4186 9394 4131 9390
4122 9434
TIME...MOT...LOC 0955Z 244DEG 19KT 4162 9431 4129 9432
HAIL...1.00IN
WIND...60MPH
$$
Beerends3 follow-up statements
648
WWUS53 KDMX 311016
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
516 AM CDT FRI AUG 31 2018
IAC001-077-311026-
/O.CAN.KDMX.SV.W.0273.000000T0000Z-180831T1100Z/
Guthrie IA-Adair IA-
516 AM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUTHRIE AND
EASTERN ADAIR COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4172 9424 4176 9414 4186 9394 4134 9390
4130 9424
TIME...MOT...LOC 1016Z 239DEG 20KT 4167 9418 4136 9419
$$
IAC049-121-311100-
/O.CON.KDMX.SV.W.0273.000000T0000Z-180831T1100Z/
Madison IA-Dallas IA-
516 AM CDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHWESTERN MADISON AND CENTRAL DALLAS COUNTIES...
At 516 AM CDT, severe thunderstorms were located along a line
extending from 9 miles east of Panora to 9 miles west of Winterset,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Winterset, Adel, Dallas Center, Earlham, De Soto, Van Meter,
Redfield, Dexter, Minburn, Winterset-Madison County Airport and
Badger Creek State Park.
This includes Interstate 80 between mile markers 97 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4172 9424 4176 9414 4186 9394 4134 9390
4130 9424
TIME...MOT...LOC 1016Z 239DEG 20KT 4167 9418 4136 9419
HAIL...1.00IN
WIND...60MPH
$$
Beerends548
WWUS53 KDMX 311026
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
526 AM CDT FRI AUG 31 2018
IAC049-121-311100-
/O.CON.KDMX.SV.W.0273.000000T0000Z-180831T1100Z/
Madison IA-Dallas IA-
526 AM CDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHWESTERN MADISON AND SOUTHWESTERN DALLAS COUNTIES...
At 525 AM CDT, a severe thunderstorm was located over Earlham, or 11
miles northwest of Winterset, moving northeast at 20 mph. The
northern storm that was previously in this warning, and is moving
across central and northern portions of Dallas County has weakened
below severe limits. Small hail to the size of dimes will still be
possible with the northern storm near Dallas Center and Minburn.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Winterset, Adel, Earlham, De Soto, Van Meter, Dexter and Badger Creek
State Park.
This includes Interstate 80 between mile markers 98 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4154 9424 4159 9413 4167 9393 4138 9390
4135 9423
TIME...MOT...LOC 1025Z 242DEG 19KT 4147 9416
HAIL...1.00IN
WIND...60MPH
$$
Beerends561
WWUS53 KDMX 311034
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
534 AM CDT FRI AUG 31 2018
IAC049-121-311043-
/O.CAN.KDMX.SV.W.0273.000000T0000Z-180831T1100Z/
Madison IA-Dallas IA-
534 AM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON AND
SOUTHWESTERN DALLAS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4154 9424 4159 9413 4167 9393 4138 9390
4135 9423
TIME...MOT...LOC 1033Z 244DEG 19KT 4149 9410
$$
BeerendsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:26 AM CDT, 29 minutes earlier.
Area forecast discussion, Aug 31, 4:26 AM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 426 AM CDT Fri Aug 31 2018 .SHORT TERM.../Today through Tonight/ Issued at 356 AM CDT Fri Aug 31 2018 This morning we have a shortwave pushing across mainly the southern half of the state. Strong forcing and threat-e advection resides across southwest Iowa and will track into eastern Iowa by this afternoon. Thunderstorms have blossomed in this environment aided by a low level jet focused into the area and will track mainly across southern Iowa through 12Z. At the surface there is a warm front across the forecast area. Surface analysis shows the front to exist from roughly Estherville to east of Lamoni. The front will move little through 18Z...especially the northern extend of the boundary. The current convection that is confined to southwest Iowa will likely quickly expand as the shortwave encounters the frontal boundary. This looks to occur roughly around the I-35 corridor around 12Z and reach the eastern portion of the forecast area by 15Z. There is a lot of instability over the state and shear of 30-40kts is sufficient for storms to be organized and produce large hail. There will be a few hours break this afternoon. However by mid to late afternoon through tonight, another shortwave will traverse central into northern Iowa. By 00Z the surface low which the warm front was attendant to will push into north central or northeastern MN and a cold front will stretch from that low into SW MN and NE Nebraska. Re-initiation of storms will occur likely near the frontal boundary during peak heating but there is also strong theta-e advection occurring ahead of the boundary in SE Nebraska and west central to SW Iowa. Storms could also re-develop in this area as well. The storms will then move into western Iowa during the late afternoon and evening and as a low level jet becomes re-established later this evening, storm coverage will again expand across central Iowa. Shear this evening will be stronger...in the 50-60kt range so very large hail and damaging wind will be likely with the storms. There is a slight risk out for this area for that reason. Hires models indicate that storms will become more of a wind threat overnight...especially across northern Iowa. Near the location of the frontal boundary an isolated tornado cannot be ruled out especially early on in the event. In addition...PWATS this evening now exceed 2 inches so heavy rainfall is also a threat. The heaviest rain tonight will likely be in a different area from the current and this morning's rainfall so flooding is not a concern as yet but with several nights of this repetitious pattern to go...this will be watched as it will likely become a concern down the road. .LONG TERM.../Saturday through Thursday/ Issued at 356 AM CDT Fri Aug 31 2018 Little has changed over the past 24 hours regarding the extended with an active, wet pattern setting up now through much of next week. Southwesterly upper level flow pattern in place Saturday through the middle/end of next week with a broad upper level trough building into the desert southwest and remaining nearly stationary across the area through the period. Energy will continue to lift out ahead of the parent trough with a number of shortwave troughs moving through the region through the duration of the forecast period. At the surface, a boundary will remain in place across the state and will somewhat waffle back and forth across the state through the extended range. Abundant moisture advection into the state with a fetch off the the Gulf and from the Baja region of Mexico. This will keep PWAT values up around seasonally high levels in the neighborhood of 1.5 to 2 inches through much of the week with the average for this time of year usually around 1 inch. This will also usher in a return to more humid conditions with dewpoints expected to be in the 60s/70s for much of the week and seasonal max temperatures in the lower 80s. With the series of shortwave troughs allowing for periods of thunderstorms every day, especially during the diurnally favored times of late afternoon into the evening/overnight hours, there will be an increasing flood/flash flood threat through the period. Initially this weekend, some of the different chances for storms will likely be spread out hitting different portions of the state, but into the middle of next week with several rounds of heavy rainfall potential likely river flooding seems likely especially in areas that have already been wetter this season along with flash flooding where soils are moist from recent heavy rains over the past week or two. Overall severe threat for Saturday into Sunday is smaller with deep layer shear limited at times around 25-30 kts or less and decent instability. A few severe storms still likely through the weekend, with large hail and damaging winds the main threats given more linear wind profiles, although some turning in the lowest levels will aid in a non-zero tornado threat especially in areas near the sfc boundary. Have continued with mainly broad-brushed pops from guidance blend grids through the entire extended, with the greatest pops most days in the overnight hours Saturday night and Sunday night when heavy rainfall likely with each wave moving through and the LLJ increasing and being oriented straight into central Iowa through the weekend. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1159 PM CDT Thu Aug 30 2018 Latest hires models have pulled back the timing of convection until past 10z Friday. Looks to be mainly along I-35 and then push east, so diminished the amount of time for thunder mentioned at FOD. Higher confidence storms will impact DSM, MCW, and ALO during the morning hours. A break is likely late in the morning Friday before redevelopment seems reasonable during peak heating over the south. After 18z Friday, low confidence with timing and duration of convection in the afternoon and slightly higher confidence with storms developing with the LLJ during the evening hours Friday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FAB LONG TERM...Beerends AVIATION...Podrazik
Hazardous weather outlook, Aug 31, 3:16 AM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 316 AM CDT Fri Aug 31 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-011100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 316 AM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to possibly severe storms will be possible at times through the day, with chances increasing this evening into the late night hours. Large hail and damaging wind are the main threats along with locally heavy rainfall. A tornado chance cannot be ruled out later today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic storm chances continue Saturday through Thursday. There is a chance for strong to possibly severe storms Friday through Sunday night. Large hail and damaging winds will be the main threats. Localized heavy rainfall will be possible with all of the storm chances. River flooding and flash flood threats could increase into next week with several rounds of possibly heavy rainfall expected through the weekend into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight, and possibly into the weekend at times. MJB
In the hours before
Special weather statement, Aug 31, 4:37 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Des Moines IA
437 AM CDT FRI AUG 31 2018
IAZ058-059-071-311000-
Guthrie IA-Adair IA-Dallas IA-
437 AM CDT FRI AUG 31 2018
...GUSTY WINDS TO 50 MPH ACROSS GUTHRIE COUNTY...
At 437 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stuart, or 11 miles southeast of Guthrie Center, moving northeast at
25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Stuart, Panora, Redfield, Dexter, Diamondhead Lake, Menlo and Linden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4174 9429 4152 9410 4150 9419 4150 9424
4149 9424 4146 9439 4157 9449
TIME...MOT...LOC 0937Z 237DEG 20KT 4155 9437
BeerendsThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 3:48 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 42 min |
| Aug 31, 4:25 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 50 min |
| Aug 31, 4:37 AM CDT | Special Weather Statement | DMX | Guthrie | 23 min |
| Aug 31, 6:26 AM CDT | Special Weather Statement | DMX | Marshall | 19 min |
| Aug 31, 6:42 AM CDT | Special Weather Statement | DMX | Grundy | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.